NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 1, 10:20 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jan 1, 10:20 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1020 AM EST Fri Jan 1 2021
.SYNOPSIS...
Low pressure is forecast to move up the Ohio River Valley this
afternoon and this evening, before moving across New York State
and New England overnight into Saturday morning. High pressure
is expected to follow for Saturday afternoon and Saturday night.
Another area of low pressure is anticipated to develop in the
Carolinas on Saturday night. The low is forecast to strengthen
as it moves over the waters off the Middle Atlantic coast on
Sunday and Sunday night. It is expected to move slowly out to
sea early in the new week. A cold front approaching from the
west is forecast to arrive on Tuesday afternoon, with high
pressure following for Wednesday and Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
1015 am update: Model forecast temperatures remain too warm in
northwest portions of the area this morning, and precipitation
to our west has advanced somewhat faster than model consensus
last night. As a result, have sped up the onset of precipitation
by about an hour or two in most of the area this afternoon, and
have lowered hourly temperatures about a degree or two in most
locations, especially northwest of the Fall Line, through this
evening. I am certainly concerned that freezing rain will extend
a little southeast of the current advisory area during the
initial portions of the precipitation this afternoon and early
this evening (especially given the sizable dew point
depressions), but confidence is not high enough yet to expand
the advisory. The time window of icing may be brief enough
(especially with marginal surface temperatures) to allow for a
special weather statement to cover the potential for the Lehigh
Valley and adjacent areas of northern New Jersey. Nevertheless,
will be monitoring upstream observations closely for the next
few hours, and may update the forecast/products accordingly
should the potential increase. Previous discussion follows...
As of 615 AM, a rather cold morning is underway with much of
the area in the 20s with even some teens across the far north.
Southern Delaware and portions of northeast Maryland are
hanging onto the 'milder' air with temperatures in the mid to
upper 30s. The main changes with this latest update is to adjust
the hourly temperatures based on the current observations as
they are running colder than forecast in several places. Dew
points were also lowered a little for a time this morning based
on observations and trends.
Welcome to 2021! The day starts out cold and dry, however rain
arrives mainly this afternoon from south to north and some
portions of our area will have a period of icing later this
afternoon and this evening.
Low pressure tracks from the lower Mississippi Valley this
morning to the eastern Great Lakes tonight. Meanwhile, strong
and cold surface high pressure over our area will gradually
shift eastward later today and this evening. This results in
surface wedge down into the Mid-Atlantic region, which will
initially be enhanced as precipitation overruns it. The end
result is cold air damming (CAD) to occur with freezing rain the
main hazard. A mesoanalysis early this morning reveals the
pronounced damming at 925 mb down into northern Virginia. In
addition, warm air advection is increasing at 925 mb and 850 mb
up the Ohio Valley and toward Virginia. Given the strength of
the high and a rather dry low-level air mass, the arrival of
the precipitation still looks to hold off mostly until this
afternoon and evening. The farther north one goes, the better
chance of being dry much of the day. Clouds will increase and
thicken through midday from south to north as a northeasterly
wind increases some.
A cold rain is expected from the I-95 corridor south and
eastward as plenty of warming aloft results in a deeper warm
layer and as surface temperatures climb safely above freezing.
Some sleet or spotty freezing rain may occur at the onset from
mostly Berks County, the Lehigh Valley over to Morris County New
Jersey. It is also this zone where any freezing rain should be
confined to some higher elevation locations. Based on this, will
hold off on expanding the current Winter Weather Advisory. A
little farther south from there, a little sleet could occur at
the onset due to evaporational cooling. There is some concern
about the extent of the low-level dry air as this may result in
a little snow or more sleet at the onset, especially in the
Poconos. The forecast soundings overall show a pronounced warm
layer aloft that deepens some with time and that should keep any
snow at a minimum.
A Winter Weather Advisory remains in effect for this afternoon
and tonight for Carbon and Monroe counties in Pennsylvania and
Sussex County in New Jersey. It is here where the most
widespread icing is expected, with ice accretion of a tenth to a
quarter of an inch (planar, or a flat surface) before an
eventual changeover to rain occurs later tonight. The greatest
icing should be at elevations from about 1500 feet and higher
across the Poconos into far northwestern New Jersey. Bridge and
overpass surfaces will be more prone to icing, however cannot
rule out some tree branch damage. Given the CAD setup, we
continue to forecast temperatures on the colder side which is
closer to the NAM.
For tonight, the low tracks across the eastern Great Lakes,
then across New England as a secondary low may develop in the
vicinity of the southern New England coast. This will eventually
push a warm front through all areas so even the Poconos should
go to a period of all rain before the precipitation tapers off
overnight. Temperatures should actually rise through the night
with the warm front, with this more pronounced near and east of
the fall line closest to a strong low-level jet. Total rainfall
amounts continue to be 0.50- 1.00 inches and therefore no
noteworthy flooding concerns are anticipated.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Low pressure is forecast to move eastward across New England on
Saturday morning, reaching the waters off Nova Scotia on
Saturday evening. Meanwhile, high pressure is expected to build
eastward across the Great Lakes. While lingering light rain
showers are possible in the Poconos and in northern New Jersey
on Saturday morning, some clearing is anticipated for our region
from Saturday into Saturday evening. Conditions should be
breezy and mild on Saturday, with highs mainly in the 50s.
Weak low pressure is expected to move up the Ohio River Valley
on Saturday night and across the eastern Great Lakes on Sunday.
A secondary low is forecast to develop in the Carolinas on
Saturday night before drifting northeastward and strengthening
off the Middle Atlantic coast on Sunday and Sunday night.
Clouds ahead of the low will overspread our region on Saturday
night. Light precipitation is anticipated to arrive from the
southwest, with its leading edge reaching a Reading to
Philadelphia to Atlantic City line around daybreak on Sunday.
The precipitation will expand into the remainder of eastern
Pennsylvania and New Jersey on Sunday morning and it should
continue into Sunday evening before pulling away to our
northeast and east late on Sunday night.
The forecast temperature profile suggests mostly rain for
southeastern Pennsylvania, central and southern New Jersey,
Delaware and eastern Maryland. Rainfall amounts should fall
mainly between 2 and 4 tenths of an inch.
A wintry mix is expected from around the Interstate 78 Corridor
northward. While the mix should change to all rain in the
valleys, an accumulation of snow and ice is likely in the
elevated terrain. Based on the anticipated liquid equivalent
totals with this system, some spots in the Poconos could pick up
as much as 2 to 4 inches of snow and sleet from Sunday into
Sunday night.
Low temperatures should favor the 20s and 30s on both Saturday
night and Sunday night. Highs are expected to range from the
lower and middle 30s on the Pocono Plateau to the lower 50s in
southern Delaware on Sunday with a northeasterly wind around 10
MPH.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The surface low is forecast to drift northeastward and away
from our region on Monday and Monday night. A cold front
approaching from the west is expected to arrive on Tuesday
afternoon. We are anticipating varying cloud cover from Monday
through Tuesday with perhaps no more than a passing flurry or
sprinkle at some locations.
High pressure is expected to extend from Ontario to the
Carolinas on Wednesday. The air mass should drift eastward with
the axis of the ridge arriving in our region on Thursday. We are
anticipating a mainly clear sky for Wednesday. High clouds
ahead of our next weather system may begin to arrive on
Thursday.
Temperatures are forecast to remain about 5 degrees above
normal during the period from Monday through Thursday. Highs
should favor the 40s, with lows ranging mainly from the upper
20s to the middle 30s.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...VFR with clouds increasing and lowering, with MVFR
ceilings developing in the 18-21z time frame. Areas of IFR
ceilings may develop starting around 21z. Visibility
restrictions will develop after 18z as precipitation arrives
from the south, initially light. Mostly rain is expected,
however a brief period sleet may occur at RDG and ABE at the
onset (some freezing rain possible if temperatures are cold
enough). Light and variable winds to light north becoming
northeast or east 10 knots or less. Low confidence regarding
any icing at RDG/ABE and timing details with the sub-VFR
conditions.
Tonight...IFR/LIFR conditions due to rain and low clouds. East-
northeast winds 5-10 knots becoming east or locally light and
variable. However, winds should become southeast at ACY and MIV
during the evening, then south or southwest at PHL toward
daybreak Saturday. A low-level jet of 40-50 knots near 2000 feet
should result in a period of low-level wind shear tonight,
especially at MIV and ACY. Moderate confidence.
Outlook...
Saturday...Mainly VFR. West to northwest wind increasing to 10
to 15 knots with gusts of 20 to 25 knots. High confidence.
Sunday...Conditions lowering to MVFR and IFR in rain. A wintry
mix is possible around KRDG and KABE in the morning. Northeast
wind around 10 knots. Medium confidence.
Monday...Mainly VFR. Northwest wind 10 to 15 knots. Medium to
high confidence.
Tuesday...Mainly VFR. Northwest wind 10 to 15 knots. Medium to
high confidence.
&&
.MARINE...
The conditions are anticipated to be below Small Craft Advisory
criteria today. Small Craft Advisory conditions should then
develop later tonight on the New Jersey and Delaware Atlantic
coastal waters. Onshore flow is forecast to increase some
especially tonight with gusts very near 25 knots. This will also
result in the seas building some.
Outlook...
Saturday...A Small Craft Advisory is in effect for a west to
northwest wind 15 to 20 knots gusting around 25 knots.
Sunday...Waves on our ocean waters are forecast to be 4 to 6
feet. A northeast wind may gust around 25 knots at times.
Monday...Waves on our ocean waters are forecast to be 4 to 6
feet. A northwest wind may gust around 25 knots at times.
Tuesday...No marine headlines are anticipated.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 2 PM this afternoon to 1 AM EST
Saturday for PAZ054-055.
NJ...Winter Weather Advisory from 2 PM this afternoon to 1 AM EST
Saturday for NJZ001.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 1 AM to 4 PM EST Saturday for
ANZ452>455.
Small Craft Advisory from 1 AM to 10 PM EST Saturday for
ANZ450-451.
Small Craft Advisory from 6 AM to 4 PM EST Saturday for ANZ430-
431.
&&
Synopsis...Iovino
Near Term...CMS/Gorse
Short Term...Iovino
Long Term...Iovino
Aviation...Gorse/Iovino
Marine...Gorse/IovinoHazardous weather outlook, Jan 1, 4:10 AM EST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
410 AM EST Fri Jan 1 2021
NJZ001-PAZ054-055-020915-
Sussex-Carbon-Monroe-
410 AM EST Fri Jan 1 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
1 AM EST SATURDAY...
This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A wintry mix of precipitation is again expected for Sunday into
Sunday night. An accumulation of snow and ice is possible, mainly in
the elevated terrain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ007-008-PAZ060>062-020915-
Warren-Morris-Berks-Lehigh-Northampton-
410 AM EST Fri Jan 1 2021
This Hazardous Weather Outlook is for northern New Jersey and east
central Pennsylvania.
.DAY ONE...Today and tonight.
Areas of sleet and freezing rain are possible this afternoon and
this evening in the higher elevations. The wintry precipitation
should change to rain as warmer air arrives.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ001>004-MDZ012-015-019-020-NJZ009-010-012>027-PAZ070-071-101>106-
020915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
410 AM EST Fri Jan 1 2021
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-020915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
410 AM EST Fri Jan 1 2021
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.